Hail, Kossuth
- When
- March 30, 3:50 AM CST
- Where
- Kossuth County, 7 mi ENE of Ledyard
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.450, -94.033
The seasons first widespread severe weather episode took place during the day on the 30th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first widespread severe weather episode took place during the day on the 30th. A strong upper level trough of low pressure moved through the central U.S. This system intensified as it moved through the area, eventually becoming a closed low at 500 mb centered over southern Minnesota by the evening. Strong surface low pressure developed and lifted northeast across the area. Moisture was drawn north ahead of the system with surface dew points reaching the mid 50s just ahead of the cold front. Temperatures rose into the mid 60s to low 70s ahead of the cold front. This, combined with cooling aloft, resulted in destabilization of the atmosphere Lifted indices reached the -5 to -7 C. range with CAPE values in the 1000 to 1500 J/kg range. Freezing levels were low, given the time of the year. Freezing levels were in the 8000 to 9500 foot range during the event. The low level jet had increased to 50 to 60 kts ahead of the cold front. Thunderstorms erupted during the previous night and moved into northwest Iowa before sunrise. They produced nickel size hail in the Estherville area. The main area of thunderstorms developed by the mid to late morning hours and moved east across the state. Most of the storms produced gusty winds and hail of up to one inch in diameter. High winds from one of the storms blew over two semi-tractortrailer trucks at the junction of U.S. Highway 20 and 14 in Grundy County. A 71 MPH wind gust was recorded by KWWL-TV in Waterloo with the storm. A short time later, winds estimated at 65 MPH were reported in Bremer County. Several reports of tornadoes were received. The tornadoes were all very small and move closely related to land spouts. All touched down in open areas and caused little damage. The first tornado touched down in Webster County southeast of Fort Dodge. A short time later, another tornado touched down east of Duncombe. The storms moved into Hamilton County and produced a brief tornado touchdown northeast of Webster City. Several reports of tornadoes were received from Cerro Gordo County east of Mason City. It appeared a cluster of small tornadoes occurred with several brief touchdowns reported during a brief time. Two of the tornadoes touched down about 5 miles southeast of Mason City in open country. One was on the ground for about a half mile, the other for a little over a mile. One of the stronger tornadoes of the day touched down in Wright County northwest of Dows. The tornado flattened a garage there and ripped the roof off of a barn at a farm about a mile northwest of Dows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 30, 3:34 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CST WED MAR 30 2005 .DISCUSSION... PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA FOLLOWED BY WND AND LINGERING PCPN TNGT. CURRENT SITUATION HAS POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF INTO OH VLY. UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET SEGMENT AIDING UVM ACRS MO RVR VLY. XPC CONVECTION TO CONT EXPANDING THIS MRNG ACRS IA. FIRST AREA OF CONCERN WL BE WRN SXNS. QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL. SOME THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON ERN FRINGE OF DEFORMATION ZN. THIS PCPN AREA SHOULD EXPAND AND WORK ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA. LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG. 08Z SFC ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN CORNER OF NE JUST AFT 15Z. NAM ERODES CIN BY 15Z ACRS SWRN IA WITH MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA. THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S. SHEAR WL BE THE ONLY QUESTION. DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY 18Z SO SVR WINDOW LOOKS FAIRLY SMALL. LCL/LFC VALUES SEEM HIGH TOO SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE HAIL AND WIND. TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE WHICH IS GENERALLY NAM MOS. BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW. SAME TIMES AS SCHEDULED FOR TDA. XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND CATEGORICAL CATEGORIES FM S-N. EVEN HELD SLGT CHCS INTO FAR NERN PTNS EARLY TMRW. WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT. ONLY THING HOLDING BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING SOMEWHAT. WENT WITH HIGHER NAM MOS VALUES FOR WNDS. LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK NW FLOW SHRT WV DROPS DOWN MO VLY. FOLLOWED BLEND OF GUIDANCE WITH TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CST TUE MAR 29 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 528 AM CST TUE MAR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CROSS THE MISSOURI RIVER INTO IOWA THIS EVENING...AND THEN INCREASE IN COVERAGE OVERNIGHT. MOST OF THE SHOWERS AND STORMS WILL AFFECT THE NORTHWEST HALF OF THE STATE...AND A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ACROSS IOWA WEDNESDAY... ESPECIALLY NORTHEASTERN PORTIONS. A FEW OF THE STORMS MAY AGAIN PRODUCE SMALL HAIL AND GUSTY WINDS DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME. SMALL
The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
11 hail, 7 tornado, 4 thunderstorm wind. Local standard time, as filed.
Brief touchdown in open area.
Brief touchdown in open fields.
Brief toucheown in open fields. Lifted dirt and dust as it rotated northwest.
Tornado destroyed a garage and ripped the roof off of a barn northwest of Dows.
Tornado touched down near U.S. Highway 18 and tracked north-northeast across open county. No damage occurred as it only lifted dirt into the air.
Tornado touched down in open area east of Mason City. Reported by three spotters.
Brief tornado touchdown in open area southeast of Mason City. Reports indicate there were two quick and brief touchdowns in that area. Track was somewhat intermittent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440983, 5440969, 5440984, 5440985, 5440970, 5440971, 5440972, 5440973, 5440974, 5440975, 5440976, 5440986, 5440989, 5440977, 5440987, 5440982, 5440978, 5440979, 5440988, 5440980, 5441062, 5440981.